FDA Warns Nursing Mothers of Possible Codeine Risk

Network News

X Profile
View More Activity
By David Brown
Washington Post Staff Writer
Saturday, August 18, 2007

The Food and Drug Administration yesterday warned nursing mothers who are taking the painkiller codeine to be vigilant for unusual drowsiness or other signs of overdose in their babies, because a significant fraction of women carry a gene that leads to high concentrations of narcotic substances in their breast milk.

The warning is not meant to discourage women who are prescribed codeine from breast-feeding. But it should spur them to contact their doctors if they or their babies seem overly sleepy while taking usual doses of the painkiller, an agency official said.

"If you as a mom are experiencing side effects, you should absolutely be watching your baby for the same kind of things," said Sandra Kweder, a physician and a deputy director in the FDA's Center for Drug Evaluation and Research.

Codeine is frequently prescribed for the pain of an episiotomy or a Caesarean section because it is safe, can be taken in pill form and acts for only a short period.

In the body, codeine is transformed into morphine. People who are "ultra-rapid metabolizers" of the drug do this very quickly and more completely than others. The morphine is excreted into breast milk in amounts that can cause limpness, excessive sleepiness, feeding difficulties and breathing problems in newborns. If a nursing mother taking the drug notices those symptoms, she should contact a physician immediately or go to an emergency room, Kweder said.

Last year, a 13-day-old baby in Toronto died of a morphine overdose that was traceable directly to the mother's ultra-rapid metabolism of codeine. That is the only known death from the condition.

Ultra-rapid metabolism occurs when a person has a particular variant of the gene for a liver enzyme called CYP2D6.

As much as 10 percent of whites, 3 percent of blacks and 1 percent of Hispanics and Asians carry the ultra-metabolizing variant. Between 16 and 28 percent of North Africans, Ethiopians and Saudis carry it, FDA officials said. A test for the gene is widely available.

"Anyone can be an ultra-rapid metabolizer without knowing it," Kweder said.

The agency did not recommend that all breast-feeding women be tested before taking codeine because there is currently no evidence that such a strategy would measurably reduce complications. Women who have experienced unusually pronounced effects from codeine, however, may want to be tested.

Other opioid drugs also pass into breast milk, but most do not get turned into morphine as the body metabolizes them.

Yesterday's advisory was the second time this week the FDA discussed the role of genes in the risk for adverse side effects from drugs.

On Thursday, the agency warned physicians that some people taking the blood-thinner warfarin may be unusually sensitive to its effects or build up higher-than-expected concentrations of it in their bloodstreams, because of variations in two genes.


© 2007 The Washington Post Company

Network News

X My Profile
View More Activity